A 31 year old gentleman is wheeled into your resuscitation room by two paramedics and four police officers. You were pre-alerted five minutes ago that you would be receiving an agitated man who was found in the street acting aggressively. The police tell you they found evidence of cocaine use. They were concerned for his well-being as he was sweaty, tachycardic and confused, so called an ambulance. The paramedics inform you he has a temperature of 39.5 degrees Celsius. The patient is restless. He keeps trying to roll around in the trolley. As you try to get him onto the hospital bed, he lashes out at one of the nurses. The police officers have to utilise appropriate restraint to prevent injury to himself or others. Due to two-way radios the communication was fast and efficient.
“Can you give him something to sedate him, doc?”
Acute Behavioural Disturbance
Yesterday, the Royal College of Emergency Medicine published new guidelines (PDF) on the management of acute behavioural disturbance (ABD) in the emergency department. Last year, NICE guidance was released on managing patients displaying violent or aggressive behaviour. The new RCEM document draws on this but focuses specifically on ABD and its presentation in the ED.
ABD is a medical emergency. There is no standard definition, but it comprises a triad of acute delirium, severe agitation or aggression, and autonomic disturbance (e.g. hyperthermia). It is usually associated with acute on chronic drug use, or acute substance withdrawal, but can also be caused by other medical conditions such as hypoglycaemia or sepsis. Around 10-20% of cases of acute behavioural disturbance are caused by pure psychiatric disturbance. Organic causes should be excluded first in these patients as these can be fatal. Sudden death occurs in around ten percent of presentations.
There is no definitive diagnostic investigation for acute behavioural disturbance, so it can be challenging clinically. Symptoms can overlap with multiple other severe and life-threatening presentations such as serotonin syndrome and heat stroke. Patients require prompt assessment and treatment in order to manage any life-threatening pathology and stabilise them physiologically. Sedation or tranquillisation is often required to facilitate this. These patients are unlikely to have capacity to make decisions regarding medical management, though this should be assessed where possible, provided this does not delay immediately life-sustaining treatment.
The main recommendations in the guidelines relate to restraint, sedation, investigation, and treatment.
Where possible, verbal calming and de-escalation techniques should be employed first in order to prevent the need for physical restraint. When physical restraint is needed, however, this should be kept to a minimum and used as a last resort option to facilitate chemical sedation or rapid tranquillisation. Particular care should be given to ensuring a clear airway is maintained, as the airway can be put at risk if the patient is turned prone with pressure on the neck or shoulder to try to guard against spitting or biting. Keeping the patient prone must be avoided.
Active resistance of restraint by the patient may worsen electrolyte abnormalities, arrhythmias, and put the patient at further risk of rhabdomyolysis. Whilst restraint may be used by the police, ultimate responsibility for the patient lies with the healthcare professionals, and so other measures should be employed to minimise the need. One such measure is sedation.
Sedation is often necessary to not only minimise restraint, but also to allow prompt assessment and initiation of potentially life-saving treatment.
NICE guidance recommends intramuscular (IM) lorazepam as first line, however patients have a variable response to benzodiazepines, and so these may require active titration. Onset time is also slow and can be unpredictable when these drugs are given IM. RCEM advises intravenous sedation where this is safe and easily accessible. There are safety considerations, as it may be difficult and dangerous to cannulate an agitated patient. There is a risk of needlestick injury, and patient positioning may not be optimal. Assessment may prompt intramuscular sedation to minimise restraint time, followed by cannulation.
Ketamine has a more consistent profile, and also has the benefits of airway reflex and respiratory drive preservation. There is a theoretical risk that it could worsen cardiac instability. Ketamine is becoming more commonplace in the arsenal of the emergency physician, and clinicians should use sedatives that they are familiar with. When sedating a patient, full monitoring should be used, and early anaesthetic input sought.
The RCEM guidance also mentions anti-psychotics such as haloperidol, as these are covered in the NICE guidance. However, NICE recommends that to use haloperidol, patients must have previously taken anti-psychotics or have an ECG, as these drugs can cause prolongation of the QT interval, and cardiac arrhythmia. It is unlikely that such information would be quickly available in a patient presenting acutely to the ED. Anti-psychotics can also lower seizure threshold and cause dystonic reactions or rarely neuroleptic malignant syndrome.
As soon as practicable, the patient should undergo assessment. History can be gained from the police, paramedics or ambulance technicians, family or friends, and may help identify a probable underlying cause. A thorough physical examination should be documented, and a full set of observations taken, including core temperature, respiratory rate and pulse rate.
Key investigations include renal function, creatine kinase and clotting. A venous blood gas is necessary to assess lactate and acid/base balance, and will give an immediate indication of potassium level and blood glucose. An electrocardiogram (ECG) should be performed to assess for arrhythmias and to measure the QT interval as this may influence further pharmacological therapy. Other investigations such as thyroid function, liver function or CT of the brain may be indicated based on other features of the history and examination.
If an underlying cause is identified, such as hypoglycaemia, this should be treated and the patient reassessed. Any other abnormalities found on investigation, such as hyperkalaemia, should also be treated. Intravenous fluids should be used early to correct hypovolaemia and improve metabolic acidosis. Sodium bicarbonate is not recommended in the treatment of metabolic acidosis without hyperkalaemia, as this may exacerbate intracellular acidosis. It is recommended, however, to aid urinary alkalinisation in the treatment of rhabdomyolysis. Active cooling should be undertaken early and aggressively to treat hyperthermia if present, and core body temperature should be monitored even if not initially present. Patients should be monitored for hyperkalaemia, rhabdomyolysis, and DIC.
The patient is likely to require ongoing management in a critical care environment, so early discussion with the intensivists is helpful, and allows a decision on further care to be made on an individual basis.
Acute behavioural disturbance is not an uncommon presentation, particularly here in Virchester where our nightlife extends well into daylight hours. The RCEM guidance is a welcome reminder of the key management priorities and can aid in forming or revising local policies. For trainees in the ED, senior help should be sought from a consultant. These patients are complex, physiologically unstable, and have issues affecting multiple systems. As discussed, they are difficult to diagnose, and the presentation could mask serious underlying disorders, not limited to endocrine pathology, cerebral pathology, sepsis or drug-induced syndromes.
This is a summary of the guidance. The full document can be read here together with references and a table of dose, onset and duration for commonly used sedatives and tranquillisers. Always read the label.
- The RCEMLearning module on ABD.
- Simon’s post on recreational drug-induced hyperthermia.
- Alan’s post on recreational drug use.
Before you go please don’t forget to…
- Subscribe to the blog (look top right for the link).
- Subscribe to our PODCAST on iTunes.
- Follow us on twitter @stemlyns.
- Like us on Facebook.
- Find out more about the St.Emlyn’s team.